Increasingly Popular Practice Of Inhaling Heroin Linked To Severe Brain Damage

Inhaling heroin fumes, referred to as 'chasing the dragon', is becoming increasingly popular among opioid users worldwide thanks to its potent high and needle-free administration. MartyHopkirk/Wikimedia Commons

It is now estimated that opioid addiction affects more than 15 million people worldwide. In the US alone, nearly 1 million individuals have turned to heroin to satisfy the extreme chemical dependence that occurs with these dopamine-releasing drugs.

Now, a new literature review by doctors at Case Western Reserve University illuminates the worrying popularity and terrifying physiological consequences of a distinctive form of heroin use known as chasing the dragon (CTD).

Similar to using crack cocaine, CTD involves heating heroin and inhaling the resulting fumes. Writing in the journal JAMA Neurology, the team of physicians explains that more and more heroin users are turning to CTD because it produces a more intense high and is erroneously regarded as safer than using needles. And although addiction to any form of opioid often results in severe health issues – including brain damage, organ failure, and massive internal infections – and carries a high risk of premature death, CTD appears to have a particularly insidious impact on the body.

“This is something that’s unrecognized by physicians – people don’t really think about it. And that’s a problem,” lead author Dr Ciro Ramos-Estebanez told Gizmodo, explaining that the relative newness of this form of drug abuse means that many medical professionals do not know how to detect the signs, and – since users are often hesitant to admit the extent of their substance abuse – are thus unable to intervene with life-saving care.

“It’s something we can’t neglect anymore,” he added.

His team’s examination of available clinical reports revealed that recurrent heroin inhalation frequently leads to strokes, seizures, motor control disorders, impaired cognitive function, coma, and eventual death because it causes a progressive degeneration of neural axons called toxic leukoencephalopathy. Some CTD users also develop an acute buildup of fluid in the brain – a condition called hydrocephalus – that is fatal unless quickly resolved with surgery.

Full Article
Comments

If you liked this story, you'll love these

This website uses cookies

This website uses cookies to improve user experience. By continuing to use our website you consent to all cookies in accordance with our cookie policy.